Chime right in! (no registration req'd)-----
"Chronic knee pain perhaps from galvanize and leaded pipes in the water well"
I am 66 years old and have had chronic knee and calf pains to a greater or lesser degree since early childhood. Thyalamine poisoning is a condition caused by galvanize and there appears little can be done to reverse the lifelong adverse effects. I have been from Doctor to Doctor over the years with no real answers. the knees and calfs both pain equally and some mornings the pain is real bad. Living with something that is unknown is a challenge that appears to have no fullfillment. I was a Lineman all my life using these painfull and rusty knees and that made life very difficult at times. Would be interested in hearing from anyone with Ideas or experience.Kris Oleson
Retired - Kamloops, BC, Canada
This is an industrial metal finishing site rather than a medical site, so it's probably not an efficient place to ask for that kind of information. But I can't even find the word "Thyalamine" on any search engines. Can you offer us a different spelling?
Ted Mooney, P.E.
Striving to live Aloha
finishing.com - Pine Beach, New Jersey
Re letter 36808----THALLIUM is the word.It is extremely toxic. In Rat poison till 70s.Kris Oleson
Retired Telco worker - Kamloops BC Canada
Kris, your symptoms don't sound like thallium poisoning. I base this on the observations made in a town near to me in the early
1970's. A man called Graham Young lived in Hemel Hempstead, UK and worked in a photographic factory in nearby Bovingdon. He was a bit of a nutcase and wanted to see how thallium affected people, so he fed some to his workmates. Thallium has never been used in the UK as a commercial poison, so its symptoms were not well known and the doctors took some long time to identify the cause of the problem. Anyway, the symptoms of long term thallium poisoning became very well documented as the patients were carefully studied. The outcome of it was that the poisoned people suffered from acute stomach pains, sickness, diahorrea and hair loss. In the later stages they suffered thickening of the skin and degeneration of their nerve fibres and finally paralysis. They usually died from respiratory failure caused by the paralysis. The problem with thallium is that it is not easily removed from the body, so its effects last a long time.
Graham Young was found metally insane and committed to a mental institute where he died a few years later.
Hence, Kris, I suspect your symptoms are probably due to general wear and tear of your joints after an active and hard working life. I fear that the aching legs and knees and just one of the lesser delights of maturing age.
R&D practical scientist
Chesham, Bucks, UK